Wyoming, 2025

High Wind in Wyoming, December 25 to 26, 2025

December 25 to 26, 2025 · NWS CYS · 3 events in 3 counties and zones

Brief and inconsistent gusty winds increased again just before midnight late Christmas Evening as mountain wave activity increased near the Laramie Range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief and inconsistent gusty winds increased again just before midnight late Christmas Evening as mountain wave activity increased near the Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 6:06 PM MST, 3 hours 40 minutes earlier. Its key messages:

  • Strong to marginally high winds are possible for the wind prone areas of southeast Wyoming tonight through Friday night. Wind gusts may not be consistent through the entire period with occasional breaks and lulls likely.
  • Snow showers will return to the mountains and adjacent valleys Friday night, spreading into portions of the High Plains Saturday night.
  • A strong cold front Saturday night will bring more winter-like temperatures back to the area for Sunday and Monday.
Area forecast discussion, Dec 25, 6:06 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
606 PM MST Thu Dec 25 2025

.KEY MESSAGES...

- Strong to marginally high winds are possible for the wind
  prone areas of southeast Wyoming tonight through Friday night.
  Wind gusts may not be consistent through the entire period
  with occasional breaks and lulls likely.

- Snow showers will return to the mountains and adjacent
  valleys Friday night, spreading into portions of the High
  Plains Saturday night.

- A strong cold front Saturday night will bring more winter-like
  temperatures back to the area for Sunday and Monday.

&&

.UPDATE...
Issued at 605 PM MST Thu Dec 25 2025

Winds have come down below warning thresholds across the area.
Therefore, all High Wind Warnings have expired. However, the
break may be short lived with additional marginally high winds
possible for the Arlington/Elk Mountain and Bordeaux areas late
tonight. Another High Wind Warning has been issued for these
areas. Overall confidence in this event is fairly low, but since
today's event over-performed considerably, decided to err on
the side of caution and issue the next warning.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 330 PM MST Thu Dec 25 2025

Highly anomalous weather continues across this area this Christmas
Day. Several locations already broke daily record highs before 11AM
this morning, though values were not quite as warm as yesterday due
to increased cloud cover ahead of a subtle upper level shortwave.
This feature is now apparent on GOES water vapor imagery, just
crossing over into Nebraska. A dry slot is apparent right behind the
axis, with improved moisture immediately behind. The upper level
system is also helping to draw the east, resulting strong winds
spreading into the I-25 corridor over the last few hours. Pressure
gradients across the barrier should come down around 5PM, bringing
at least a lull in the wind to most of the area. Meanwhile, a
secondary surface trough currently straddles central Wyoming from
southwest to the northeast. Convergence along the boundary is
helping to produce some banded shower activity associated with low-
level frontogenesis. This activity is located in an area of
surprisingly high instability for this time of year. The latest
mesoanalysis from the RAP indicates surface based CAPE exceeding
1000 J/kg along with bulk shear approaching 50 knots. Numerous
lightning strikes have been observed in Sweetwater County, slowly
moving off to the northeast. This will have the potential to produce
small hail, gusty winds, and brief downpours across central and
northern Carbon county through the early evening hours. Forcing for
this activity should evaporate by around 8PM or so.

The break in the wind may be fairly short lived as parameters creep
back to being marginally supportive for strong to high winds in the
wind prone areas by around midnight. Cross-barrier height and
pressure gradients are largely unimpressive, but 800-mb to 700-mb
modeled winds consistently fluctuate between about 40 and 60 knots
through Saturday morning. In addition, models show a good signal for
descent in the immediate lee of our mountain ranges. Overall, these
mixed signals produce a low confidence wind forecast for late this
evening through Saturday morning. In-house model guidance is not
particularly helpful either, with probabilities mostly between 30
and 50%. Will wait to make the decision until after expiring the
current round of wind headlines at 5PM, but currently leaning
towards a marginal High Wind Warning for Arlington/Elk Mountain and
Bordeaux through mid afternoon Friday. There may be another window
for strong winds (which could include the I-80 summit too) Friday
evening into Saturday morning, but will probably wait to tackle that
one later. Elsewhere across the area, Friday will bring another warm
day, but not quite as warm as the last several days with 700-mb
temperatures knocked down to around 0 to +2C behind today's
shortwave. Forecast highs are still within a few degrees of daily
records almost everywhere, but we probably won't have every climate
site break records like we have seen the last several days.

Lastly, we will finally begin to see the weather pattern trend
closer to a more typical wintertime pattern Friday night. An initial
cold front during the overnight hours (ahead of a much stronger
front Saturday night). Mid-level moisture will return to the
southwest flow simultaneously, spreading snow showers back into
Carbon County. This will be driven by a band of frontogenesis
combined with orographic lift on west and southwest slopes. More
about this system is described in the long term section below, but
travel impacts may be present in Carbon County as early as late
Friday evening.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 330 PM MST Thu Dec 25 2025

Friday night into Saturday morning an upper level trough will
be pushing through the Intermountain West. As this trough pushes
through the Intermountain west there will be some moisture and
colder air associated will it. NAEFS Integrated Vapor transport
(IVT) depicts IVT values to reach and remain in the 90- 98th
percentile from late Friday night and throughout the day
Saturday. The longer ran models of Hi-res guidance progs a
frontogenetical band setting up somewhere near the Sierra Madres
and Snowy ranges. The 15z RRFS and NAM-Nest have this band over
the Mountains themselves and forecasting between 10 and 22
inches with the higher amounts over the Sierra Madres given the
Southwest to westerly flow that favor the Sierras over the
Snowy's. The Euro and GFS have the band of FGEN setting up a
little more south over the WY/CO border. So the possible
accumulations weren't as high but still gave around 7 inches
with a 10:1 ratio. Given the atmosphere will be more like 15:1
or higher given the time, temperature, and moisture content of
the air. A winter storm watch as snow accumulations between 13
to 20 inches were placed in the grids to match high-res
guidance. It will be interesting to see how the HRRR handles the
arctic front once its within the models resolution time.
Temperatures will drop as the arctic front pushes through the
region. The overnight temperatures look to drop into the teens
and single digits (for some areas) as the colder air settles
into the region. This will also bring colder but seasonable
temperatures to the region Sunday with temperatures in the mid
to upper 20's for majority of the CWA. However, these winter-
like temperatures will be short lived as both model and ensemble
guidance look to reach a consensus about another upper level
ridge setting up and pushing into the region these last few days
of December.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 440 PM MST Thu Dec 25 2025

The winds are gusting higher than expected this evening across
the Wyoming terminals. Winds are expected to stay gusty
overnight at the Wyoming Terminals. KLAR may have intermittent
gusts due to the topographic bowl that they are in. Some
showers are working their way east just north of KRWL once these
showers dissipate the next wave of showers are not expected
until 06z on the 27th. Low level wind shear will once again be a
concern through the early morning hours after 06z or 11pm
tonight. Westerly winds between 40 to 50 knots at 2,000ft is
what the low level shear is forecasted to be at.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 11 AM MST
     Friday for WYZ106.
     High Wind Warning from 11 PM this evening to 2 AM MST
     Saturday for WYZ110.
     Winter Storm Watch from late Friday night through late
     Saturday night for WYZ112.
NE...None.

&&

UPDATE...MN
SHORT TERM...MN
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, Dec 25, 3:07 AM MST, 18 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 AM MST Thu Dec 25 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-261015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
307 AM MST Thu Dec 25 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Record breaking warmth is expected once again today. Brief high
winds possible on Christmas Day with gusts up to 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Gusty winds continue into Friday. Colder temperatures for Sunday
and Monday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 25, 4:10 PM MST, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
410 PM MST Thu Dec 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Non-Tstm Wnd Gst 6 SW South Greeley High 41.05N 104.89W
12/25/2025  M62 MPH          Laramie            WY   Dept of Highways

            Mesonet station KWYH 6.5 N Natural Fort
            (WYDOT).

0332 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/25/2025  M65 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Local storm report, Dec 25, 5:04 PM MST, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
504 PM MST Thu Dec 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/25/2025  M58 MPH          Platte             WY   Dept of Highways

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0406 PM     Non-Tstm Wnd Gst 6 SW South Greeley High 41.05N 104.89W
12/25/2025  M59 MPH          Laramie            WY   Dept of Highways

            Mesonet station KWYH 6.5 N Natural Fort
            (WYDOT).

0401 PM     Non-Tstm Wnd Gst 1 NW Cheyenne           41.15N 104.80W
12/25/2025  M70 MPH          Laramie            WY   ASOS

            ASOS station KCYS Cheyenne Airport - Cys.

0346 PM     Non-Tstm Wnd Gst 7 WSW Warren Af Base    41.11N 104.97W
12/25/2025  M60 MPH          Laramie            WY   Dept of Highways

            Mesonet station WY39 6.7 W Warren Af Base
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 25, 9:46 PM MST to December 26, 10:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A few WYDOT observation sites reported strong wind gusts, which redeveloped after the event on December 26th. The most persistent was the WYDOT Elk Mountain site, along Interstate 80, which measured a peak gust of 62 MPH.

High Wind, Central Laramie Range and Southwest Platte County

When
December 25, 10:52 PM MST to 11:52 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux, along Interstate 25, reported one hour of sustained winds of 43 MPH on average.

High Wind, East Platte County

When
December 26, 12:16 PM MST
Where
East Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT site at Coleman reported a strong wind gust of 63 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300271, 1300270, 1300272.